Nebraska, 2003

Hail in Nebraska, June 24, 2003

June 24, 2003 · NWS GLD · 7 events in 2 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 12:44 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 24, 12:44 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT TUE JUN 24 2003

FORECAST CONCERNS INCLUDE WIND AND THUNDERSTORM CHANCES TONIGHT AND
EARLY TOMORROW THEN TEMPERATURES FOLLOWING COLD FRONT INTO FRIDAY.

19Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT FROM CENTRAL
NEBRASKA INTO EASTERN COLORADO WITH A SURFACE LOW CENTERED OVER
SOUTHEAST COLORADO WHICH WILL BEGIN A TREK SOUTHEAST AS A COLD FRONT
TONIGHT. A STRONG RIDGE OF HIGH PRESSURE TO OUR NORTHWEST WAS
CENTERED OVER NORTHWEST WYOMING. IR AND WATER VAPOR SATELLITE IMAGERY
SHOWED UPPER LOW SPINNING OVER NORTHERN UTAH AND MOVING SLOWLY EAST.

MODELS INITIALIZED WELL THIS MORNING WITH STRENGTH AND TIMING OF
ANTICIPATED COLD FRONT FROM THE NORTHWEST AS HIGH PRESSURE RIDGE
PUSHES FRONT THROUGH. RUC MODEL WAS ONLY ONE DOING WELL WITH THE
WINDS OF TODAY. WIND ADVISORY IS STILL IN EFFECT FOR FORECAST AREA
INTO TONIGHT. WILL GO WITH ETA MODEL FOR TEMPERATURE AND MOISTURE
FIELDS OUT THROUGH 24 HOURS.

FOR TONIGHT...MODELS FORECAST BEST 700 MB THETA-E/K INDEX AND CAPE
VALUES OVER OUR EASTERN ZONES ALONG WITH A 50KT JET OUT OF THE SOUTH.
ENOUGH MOISTURE WILL BE PRESENT FOR SCATTERED THUNDERSTORMS TO
PERSIST AT LEAST THROUGH THE EVENING. MODELS WERE FAIRLY CONSISTENT
WITH TIMING OF COLD FRONT THROUGH AREA FROM NORTHWEST. LOOKING AT
FRONTAL PASSAGE AT GOODLAND BETWEEN MIDNIGHT AND 3 AM MDT. SOUTH
WINDS WILL BECOME NORTHWEST AND GUSTY SOON AFTER FRONTAL PASSAGE.
WITH STRONG WINDS EXPECTED WILL KEEP WIND ADVISORY FOR AREA TONIGHT.
TEMPERATURES WILL BE MILD IN THE UPPER 50S TO LOWER 60S.

FOR WEDNESDAY...COLD FRONT PUSHES SOUTHWARD WELL BEYOND OUR FORECAST
AREA. AN UPPER TROUGH PASSES THROUGH DURING THE MORNING AS WELL.
WITH MEAGER MOISTURE AND DECENT DYNAMICS LEFT BEHIND WILL CARRY
SLIGHT CHANCE POPS FOR SHOWERS IN THE MORNING. WILL SEE DRY WEATHER
SPREAD EASTWARD ACROSS AREA DURING THE AFTERNOON. WINDS WILL BE
FROM THE NORTH AT 10 TO 20 MPH ACROSS THE AREA.

FOR THE PERIOD WEDNESDAY NIGHT THROUGH SATURDAY MODELS FORECAST A
DRY PERIOD OF WEATHER AS SURFACE HIGH PRESSURE RIDGE BUILDS
SOUTHEAST AND REMAINS OVER THE CENTRAL HIGH PLAINS DURING THAT TIME.
MAIN CONCERN FOR THIS PERIOD WILL BE TEMPERATURES. HOW COOL
TEMPERATURES WILL BE FOR HIGHS ON WEDNESDAY AND THURSDAY WILL BE A
CONCERN. UPSTREAM SURFACE OBSERVATIONS EARLY THIS AFTERNOON SHOWED
HIGHS IN THE 40S AND 50S NOT TOO FAR AWAY. GOING CLOSE TO GUIDANCE
TEMPERATURES FOR HIGHS IN THE 70S TOMORROW AND THURSDAY AND INTO
THE LOWER TO MIDDLE 80S ON FRIDAY AND SATURDAY. WEDNESDAY NIGHT
LOOKS TO BE A COOL NIGHT WITH LOWS IN THE UPPER 40S TO LOWER 50S.

FOR THE EXTENDED PERIOD DAYS 4 THROUGH 7 WILL MAKE NO CHANGES AT
THIS TIME BASED ON EXAMINATION OF CURRENT AND PREVIOUS MODEL RUNS OF
THE GFS AS WELL AS ECMWF. WILL STILL KEEP SLIGHT CHANCE POPS FOR
SATURDAY NIGHT AS UPPER LEVEL SHORTWAVE MOVES THROUGH THE FORECAST
AREA WITH SOME RETURN OF LOW LEVEL MOISTURE. SUNDAY THROUGH TUESDAY
WILL BE DRY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S IN THE
DAY AND UPPER 50S TO LOWER 60S AT NIGHT.

.GLD...WIND ADVISORY THROUGH THIS EVENING FOR ALL BUT EXTREME
NORTHWEST ZONES.

LAMMERS
Hazardous weather outlook, Jun 24, 9:50 AM MST, 5 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ACROSS WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME
OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREATS BEING STRONG DAMAGING WINDS AND HAIL.

MAXIMUM TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 90S AND
SURFACE DEWPOINTS WILL REMAIN IN THE 60S EAST OF A WEAK
DRYLINE...WHICH WILL SET UP IN THE VICINITY OF THE COLORADO AND
KANSAS BORDER. THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY
UNSTABLE BY LATE AFTERNOON EAST OF THE DRYLINE.

THE ATMOSPHERE IS EXPECTED TO REMAIN CAPPED INTO EARLY AFTERNOON.
HOWEVER...BY THE MIDDLE OF THE AFTERNOON...HEATING WILL COMBINE WITH
THE APPROACH OF AN UPPER LEVEL TROUGH OF LOW PRESSURE TO BREAK THE
CAP. AS THIS OCCURS NEAR 3 PM MDT...THUNDERSTORMS ARE EXPECTED TO
RAPIDLY DEVELOP...MAINLY ALONG AND EAST OF A LINE FROM WRAY COLORADO
TO GOODLAND KANSAS AND THEN SOUTH TO THE CHEYENNE WELLS COLORADO
AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WIND...WITH EXPECTED
STORM MOVEMENT NORTHEAST AT 40 MPH.

IN ADDITION TO THE THREAT OF STRONG THUNDERSTORMS...STRONG WINDS
THIS AFTERNOON WILL COMBINE HIGH TEMPERATURES IN THE 90S TO PRODUCE
EXTREME FIRE CONDITIONS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON EAST OF A
LINE FROM WRAY COLORADO TO GOODLAND TO CHEYENNE WELLS COLORADO.

RJC

In the hours before

Special weather statement, Jun 24, 1:55 PM MST, 1 hour 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 581 FOR PORTIONS OF EASTERN
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL
900 PM MDT (1000 PM CDT).

IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT
CARSON AND CHEYENNE COUNTIES.

IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY...
HITCHCOCK AND RED WILLOW COUNTIES.

IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES
CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN..
GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA COUNTIES.

SR

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Dundy

When
June 24, 3:25 PM MST
Where
Dundy County, 19 mi NNE of Benkelman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.300, -101.400

Hail, Dundy

When
June 24, 3:36 PM MST
Where
Dundy County, 12 mi N of Max
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.283, -101.400

Hail, Hitchcock

When
June 24, 5:47 PM MST
Where
Hitchcock County, 2 mi WSW of Trenton
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.167, -101.050

Hail, Hitchcock

When
June 24, 7:10 PM MST
Where
Hitchcock County, Palisade
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -101.100

Hail, Hitchcock

When
June 24, 7:16 PM MST
Where
Hitchcock County, Palisade
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -101.100

Hail, Hitchcock

When
June 24, 7:43 PM MST
Where
Hitchcock County, Trenton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -101.017

Hail, Hitchcock

When
June 24, 7:45 PM MST
Where
Hitchcock County, Trenton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -101.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359074, 5359152, 5359153, 5359154, 5359155, 5359156, 5359157.